Hail, Granville
- When
- June 9, 7:10 PM EST
- Where
- Granville County, Berea
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.320, -78.730
An old outflow boundary from thunderstorms in Southern Virginia spawned severe thunderstorms across the central piedmont.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
An old outflow boundary from thunderstorms in Southern Virginia spawned severe thunderstorms across the central piedmont.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 9, 1:29 PM EST, 5 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 229 PM EDT SAT JUN 9 2007 .SYNOPSIS...A WEAK PRESSURE PATTERN WILL PERSIST OVER NORTH CAROLINA INTO MID WEEK. TEMPERATURES WILL COOL SLIGHTLY FROM THE READINGS OF PAST COUPLE OF DAYS. && .NEAR TERM /THROUGH TONIGHT/... CONVECTION SLOW TO DEVELOP THIS AFTERNOON AS EXPECTED. RUC MODEL IS ATTEMPTING TO CLOSE OFF A WEAK LOW OVER SOUTH CAROLINA AND DRIVE SURFACE CONVERGENCE INLAND...TO WELL WEST OF RALEIGH BEFORE SUNSET. THIS LOOKS OVERDONE AND ANY LOW DEVELOPMENT WILL LIKELY BE FURTHER EAST...WITHOUT A FOCUS FOR CONVECTION OVER CENTRAL NORTH CAROLINA. ANY CONVECTION THAT DEVELOPS IN THE EAST MAY PERSIST A FEW HOURS PAST MIDNIGHT WITH THE AID OF EXITING 500 MILLIBAR VORTICITY CENTER. OTHERWISE OVERNIGHT SHOULD BE CALM WITH CURRENT FORECAST LOWS ACCEPTED. && .SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/... REFUSE TO GET EXCITED ABOUT ANY LOW LEVEL FEATURE THE MODELS DEVELOP IN THIS WEAK PATTERN. MODELS GET A BIT EXCITED ABOUT POSSIBLE CONVECTION AIDED BY AN INVERTED TROUGH...BUT DIFFER ON PLACEMENT AND TIMING. MOSTLY NORTH TO NORTHEAST FLOW THROUGH THE PERIOD WILL NOT PROVIDE ANY DEEP MOISTURE. SEA BREEZE IS NOT LIKELY TO MAKE MUCH PROGRESS INLAND DURING THIS PERIOD. THUS THE OVERWHELMING CHARACTER OF THE PERIOD WILL BE DRY. TEMPERATURES SLIP A BIT...THOUGH STILL SEVERAL DEGREES ABOVE NORMAL DURING THE AFTERNOON. LOWS MOSTLY 60 TO 65. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... OMEGA BLOCKING PATTERN OVER THE CONTINENTAL UNITED STATES DURING THIS PERIOD. THUS WITH TROUGH OFF THE EAST COAST...SEVERAL WEAK PERTURBATIONS WILL DROP SOUTHEAST. ADDITIONALLY BACK DOOR FRONTS WILL CROSS THE REGION WEDNESDAY AND AGAIN AT THE END OF THE WEEK. AT THIS POINT...RAIN CHANCES LOOK MINIMAL WITH THE POTENTIAL FOR MAINLY DIURNAL CONVECTION. HIGHS GENERALLY IN THE MID 80S WITH LOWS IN THE 60S. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... CUMULUS FIELD DEVELOPING OVER THE REGION...THUS SCATTERED LAYERS 4 TO 6 THOUSAND FEET VISIBILITIES UNRESTRICTED. POTENTIAL FOR WIDELY SCATTERED CONVECTION DEVELOPING MAINLY AFTER 20Z WITH LAYERS BRIEFLY BROKEN IN SHOWERS AND STORMS. RW/TRW LEAST LIKELY GSO/INT VICINITIES...THUS HAVE ONLY MENTIONED BROKEN LAYER 4 TO 5 THOUSAND FEET WITH CB UNTIL 00Z. SLIGHTLY BETTER POTENTIAL RDU-RWI-FAY MAINLY AFTER 22Z THROUGH 01Z. SO INCLUDED VCTS FOR THESE TAF SITES. VFR CONDITIONS AT ALL TAF SITES AFTER 05Z. LIGHT NORTH TO NORTHWEST WINDS 8 TO 10 MPH BECOMING LIGHT NORTHEAST AFTER 04Z. DID NOT INCLUDE FOG AT ANY TAF SITES OVERNIGHT AS EXPECT LIGHT BREEZE AND DRIER AIR WORKING IN. POTENTIAL FOR FOG IF RAIN OCCUR AT OR IN THE VICINITY ESPECIALLY FAY/RWI. HIGH PRESSURE WILL BUILD OVER THE AREA DURING SUNDAY WITH DRIER...LESS HUMID AIR OVER THE REGION. THUS VFR CONDITIONS. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && LONG TERM...RA AVIATION...RA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 645 PM EDT SAT JUN 9 2007 NCZ007>011-021>028-038>043-073>078-083>086-088-089-101000- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 645 PM EDT SAT JUN 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...THIS EVENING THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING ACROSS EASTERN SECTIONS OF CENTRAL NORTH CAROLINA. THIS IS ROUGHLY ALONG AND EAST OF LINE EXTENDING FROM NEAR ROXBORO TO SILER CITY TO LAURINBURG. AN UPPER LEVEL DISTURBANCE IN THE NORTHWEST FLOW ALOFT WILL APPROACH THE REGION THIS EVENING. THIS WILL MOVE A TOP A COLD FRONT THAT WILL MOVE SOUTH THROUGH CENTRAL NORTH CAROLINA OVERNIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHERN VIRGINIA AND NORTHERN NORTH CAROLINA EARLY THIS EVENING... AND SPREAD SOUTH INTO CENTRAL NORTH CAROLINA THIS EVENING. A FEW OF THE STORMS MAY BECOME LOCALLY INTENSE OR SEVERE THROUGH LATE EVENING. THE MAIN THREAT WILL BE DAMAGING DOWNBURST WINDS TO 60 MPH... AND PENNY SIZED HAIL. THE SEVERE THREAT WILL END AROUND MIDNIGHT AS THE AIR MASS COOLS AND STABILIZES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED IN THE TRIANGLE AREA THIS EVENING. BADGETT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 705 PM EDT SAT JUN 9 2007 NCZ007>010-024>027-041-100005- DURHAM-FRANKLIN-GRANVILLE-NASH-ORANGE-PERSON-VANCE-WAKE-WARREN- 705 PM EDT SAT JUN 9 2007 ...SCATTERED STRONG THUNDERSTORMS APPROACHING NORTHERN PERSON... VANCE... AND GRANVILLE COUNTIES FROM THE NORTH... AT 705 PM EDT... NATIONAL WEATHER SERVICE RADAR INDICATED SCATTERED STRONG THUNDERSTORMS NEAR SOUTH BOSTON VIRGINIA. THESE STORMS WERE MOVING RAPIDLY SOUTH AT 40 MPH TOWARD NORTHERN PERSON... GRANVILLE... AND VANCE COUNTIES. THESE STORMS ARE EXPECTED TO MOVE INTO THE VIRGILINA... BETHEL HILL... STOVALL... OAK HILL... AND ROXBORO AREAS OF PERSON... VANCE... AND GRANVILLE COUNTIES BETWEEN 715 PM AND 730 PM. GUSTY WINDS OF 30 TO 40 MPH... BRIEF VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. TAKE SHELTER INDOORS WHEN THUNDER IS FIRST HEARD OR THE SKY DARKENS TO THE NORTH. IF BOATING ON AREA LAKES INCLUDING KERR LAKE... SEEK SAFE HARBOR NOW. BADGETT
The Raleigh/Durham radar (KRAX), 76 km away, was scanning. The volume nearest the first event began at 00:09 UTC.
5 thunderstorm wind, 4 hail. Local standard time, as filed.
Penny size hail reported near Norwood Road and Mt. Vernon Church Road.
A tree was reported down across Kemp Road.
Several trees were reported down near the Stony Hills Area from 60 mph wind.
Several trees were reported down along Old Erwin Road.
Trees were reported down across Carpenter Road.
Trees were reported down across Cornwallis Road.
Nickel size hail was reported along Interstate 40.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26181, 26182, 26183, 26185, 26187, 26188, 26189, 26190, 26184.